Annals of Functional Analysis

Detection of scales of heterogeneity ‎and parabolic homogenization applying ‎very weak multiscale convergence

Liselott‎ Flodén, Anders Holmbom, ‎Marianne Olsson Lindberg, and Jens Persson

Full-text: Open access


‎We apply a new version of multiscale convergence named very weak multiscale‎ ‎convergence to find possible frequencies of oscillation in an unknown‎ ‎coefficient of a partial differential equation from its solution‎. ‎We also‎ ‎use this notion to study homogenization of a certain linear parabolic‎ ‎problem with multiple spatial and temporal scales‎.

Article information

Ann. Funct. Anal., Volume 2, Number 1 (2011), 84-99.

First available in Project Euclid: 12 May 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35B27: Homogenization; equations in media with periodic structure [See also 74Qxx, 76M50]
Secondary: 35K10‎ ‎46B50

Homogenization‎ parabolic‎ two-scale convergence ‎multiscale‎ ‎convergence very weak multiscale convergence


Flodén, Liselott‎; Holmbom, Anders; Olsson Lindberg, ‎Marianne; Persson, Jens. Detection of scales of heterogeneity ‎and parabolic homogenization applying ‎very weak multiscale convergence. Ann. Funct. Anal. 2 (2011), no. 1, 84--99. doi:10.15352/afa/1399900264.

Export citation


  • G. Allaire, Homogenization and two-scale convergence, SIAM J. Math. Anal. 23 (1992), no. 6, 1482–1518.
  • G. Allaire and M. Briane, Multiscale convergence and reiterated homogenization, Proc. Roy. Soc. Edinburgh Sect. A 126 (1996), No. 2, 297–342.
  • A. Bourgeat, A. Mikelić and S. Wright, Stochastic two-scale convergence in the mean and applications, J. Reine Angew. Math. 456 (1994), 19–51.
  • D. Cioranescu and P. Donato, An introduction to homogenization, Oxford Lecture Series in Mathematics and its Applications, 17, The Clarendon Press, Oxford University Press, New York, 1999.
  • L. Flodén, A. Holmbom, M. Olsson and J. Persson, Very weak multiscale convergence, Appl. Math. Lett. 23 (2010), no. 10, 1170–1173.
  • L. Flodén and M. Olsson, Reiterated homogenization of some linear and nonlinear monotone parabolic operators, Can. Appl. Math. Q. 14 (2006), no. 2, 149–183.
  • L. Flodén and M. Olsson, Homogenization of some parabolic operators with several time scales, Appl. Math. 52 (2007), no. 5, 431–446.
  • A. Holmbom, Homogenization of parabolic equations: an alternative approach and some corrector-type results, Appl. Math. 42 (1997), no. 5, 321–343.
  • A. Holmbom, J. Silfver, N. Svanstedt and N. Wellander, On two-scale convergence and related sequential compactness topics, Appl. Math. 51 (2006), no. 3, 247–262.
  • V.V. Jikov, S.M. Koslov and O.A. Oleĭnik, Homogenization of differential operators and integral functionals, Springer-Verlag, Berlin, 1994.
  • D. Lukkassen, G. Nguetseng, H. Nnang and P. Wall, Reiterated homogenization of nonlinear elliptic operators in a general deterministic setting, J. Funct. Spaces Appl. 7 (2009), no. 2, 121–152.
  • D. Lukkassen, G. Nguetseng and P. Wall, Two-scale convergence, Int. J. Pure Appl. Math. 2 (2002), no. 1, 35–86.
  • A. K. Nandakumaran and M. Rajesh, Homogenization of a nonlinear degenerate parabolic differential equation, Electron. J. Differential Equations 2001, no. 17, 19 pp.
  • L. Nechvátal, On two-scale convergence, Math. Comput. Simulation 61 (2003), no. 3-6, 489–495.
  • G. Nguetseng, A general convergence result for a functional related to the theory of homogenization, SIAM J. Math. Anal. 20 (1989), no. 3, 608–623.
  • G. Nguetseng, $\Sigma $-convergence of parabolic differential operators, manuscript.
  • G. Nguetseng, H. Nnang and N. Svanstedt, G-convergence and homogenization of monotone damped hyperbolic equations, Banach J. Math. Anal. 4 (2010), no. 1, 100–115.
  • G. Nguetseng and J.L. Woukeng, $\Sigma $-convergence of nonlinear parabolic operators, Nonlinear Anal. 66 (2007), no. 4, 968–1004.
  • J. Persson, Homogenization of monotone parabolic problems with several temporal scales. Appl. Math. (to appear).
  • J.L. Woukeng, Periodic homogenization of nonlinear non-monotone parabolic operators with three time scales, Ann. Mat. Pura Appl. (4) 189 (2010), no. 3, 357–379.
  • J.L. Woukeng, $\Sigma $-convergence and reiterated homogenization of nonlinear parabolic operators, Commun. Pure Appl. Anal. 9 (2010), no. 6, 1753–1789.
  • E. Zeidler, Nonlinear functional analysis and its applications. II/A. Linear monotone operators, Springer-Verlag, New York, 1990.